Hail, Lancaster
- When
- May 12, 2:14 PM CST
- Where
- Lancaster County, 4.59 mi SW of Emerald
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.780, -96.890
Emergency manager reported 1-inch hail.
A strong low-pressure system which had been slowly moving east off the Rocky Mountains finally progressed into central Nebraska. This left eastern Nebraska in the warm sector as a warm front moved north into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A strong low-pressure system which had been slowly moving east off the Rocky Mountains finally progressed into central Nebraska. This left eastern Nebraska in the warm sector as a warm front moved north into the area. The SPC issued an Enhanced Risk for severe weather with a 30% hatched for severe hail. There ended up being 19 confirmed tornadoes (3 EF2, 8 EF1, 4 EF0, 4 EFU). There were numerous hail reports the largest of which was 4.5 inches in Pawnee County. Another 4-inch report was received in Richardson County. Flash flooding was also observed in a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 1:23 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 223 PM CDT Fri May 12 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 220 PM CDT Fri May 12 2023 Key Messages: - Strong to severe storms likely this afternoon and evening. - Environment capable of supporting tornadic storms. - Precip chances in play most of the forecast period. Water vapor imagery this afternoon showing a tight upper circulation lifting from northwest KS into southwest NE. System was nearly stacked with surface reflection situated in s-central NE with attendant warm front extending into w-central IA and dry line extending through s-central NE into central KS. Short term models are advertising ingredients coming together for potential significant severe weather event over the CWA this afternoon and evening. The upper low mentioned is expected to be in central NE by 23Z with surface low riding along the NE/KS border. Southerly flow ahead of the system will aid with drawing low level moisture northward into the region with dew points in the mid 60s/PWS around 1.5" inches. Current analysis suggests environment is already quite unstable despite thick cloud cover with MLCAPEs from 1500-2500 J/kg. Appears that storm initiation should occur along dry line on nose of steep 0-3km lapse rates. Expect storms to rapidly intensify along increasing boundary layer moisture convergence axis/instability axis. Adequate environmental deep layer shear roughly 40-50kt will be in place to promote rotating cells. And with steep mid layer lapse rates atop increasing low level moisture source, large hail threat will accompany any discrete storms. In addition to this, ESRH values greater than 150 (m2/s2) will enhance threat for tornadic storms. Storm motion for individual cells will be north/northeasterly while overall motion for storm activity will generally be easterly. Latest CAMs for the most part suggest storm activity shifting into the IA CWA sometime around 01Z with continuing threat for tornadic storms. Activity should clear the CWA then toward midnight. In addition to all this, excessively heavy rainfall is a distinct possibility accompanying stronger storms. However, flash flooding may be mitigated due to the speedy nature of individual cell movement. As the upper low lifts from NE into southeast SD, main threat for precip Saturday and Saturday night will be across the northern and eastern periphery of the CWA. Weak isentropic upglide will keep precip chance alive Sunday and Sunday night. Otherwise, precip chances are in play Wednesday afternoon through Thursday as a series of disturbances drop out of the Dakotas into the central Plains. Highs: Sat - upper 70s/low 80s Sun - upper 60s/mid 70s Mon - low 70s Tue - mid/upper 70s Wed - low 80s Thu - low 80s Fri - low/mid 70S && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1140 AM CDT Fri May 12 2023 Regional obs showing a mix of MVFR/IFR conditions currently across eastern NE. Main issue to contend with is anticipated threat for strong/severe TSRA developing this afternoon. TSRA activity is expected to initial along a boundary/dry line and quickly intensify as they migrate to the northeast. Given this, have included TEMPO groups to reflect this. Once storms clear improvement to VFR expected. However, models advertising return of MVFR cigs to all terminals toward 12Z Saturday morning. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DEE AVIATION...DEE
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 243 PM CDT Fri May 12 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-130945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 243 PM CDT Fri May 12 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday There is an Enhanced Risk for severe weather late this afternoon and evening. Storm initiation is expected along a dryline from about Albion to Columbus to Lincoln, and then continue to develop east southeast, while moving to the northeast. Severe storms should move out of the local area toward midnight. All modes of severe weather are possible, including large hail of 1 to 2 inches, damaging winds, flash flooding, and tornado or two. Thunderstorm chances continue on Saturday over areas north of the I-80 corridor. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday There is a Marginal Risk for severe weather for northeast Nebraska and western Iowa Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Omaha radar (KOAX), 74 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
23 hail, 20 tornado, 13 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Emergency manager reported 1-inch hail.
Storm chaser reported 1.25-inch hail.
Storm chasers in the area confirmed that EF-U tornado touched down near the location.
A public personal weather station recorded a peak wind gust of 63 mph.
A short-lived tornado developed south of Highway 32 and traveled toward the northwest for approximately 1.5 miles. The most intense damage occurred when the tornado destroyed a one-year-old machine shed and deposited the debris a few hundred yards north across the highway. There were also several power poles snapped in this area and a center pivot was flipped farther north, closer to 130th street.
CoCoRaHS observer reported 1.75-inch hail.
Storm spotter video confirmed a tornado at this location. There was no damage.
Trained spotter reported 1-inch hail.
Tornado started on the northeast side of Pawnee City where the baseball fields sustained damage. The tornado continued northeast and destroyed a grain bin and ended in a field 1 1/2 miles southwest of Table Rock.
Public reported 1.75-inch hail.
A public personal weather station recorded a peak wind gust of 59 mph.
Storm chaser reported 4-inch tree limbs blown down.
Public sent multiple photos on social media of 4.5-inch hail.
Trained spotter reported 1.75-inch hail.
A tornado tracked due north for approximately 9 miles in Stanton County. The primary damage was snapped tree trunks, which at times indicated the width of the tornado as it bisected an east-to-west tree line. There was some damage to a home along highway 32, primarily minor roofing, siding, and window damage. Several center pivots were flipped, and near the end of the track the north side of a large hog barn was torn off and a trailer was flipped.
Public reported 1.25-inch hail via mPing.
Trained spotter reported 2.75-inch hail.
Public report from mPing for 3-inch tree limbs broken or power poles broken.
A short-lived tornado traveled approximately 3.1 miles to the north northwest, primarily causing damage to trees. The most focused damage was in a grove of mature cottonwood trees where multiple trunks were snapped.
Public reported via mPing that trees were uprooted or snapped; roof blown off.
Storm chaser reported 2.75-inch hail.
Public reported via mPing for 3.25-inch hail.
A storm chaser reported 2-inch hail.
A tornado developed just north of the Platte River in Dodge County, initially as a wide dust plume 4 miles east of North Bend. The tornado moved northeast where it flipped multiple center pivot irrigation systems. it then damaged several large power lines and caused substantial damage to outbuildings, trees, and structural damage to a home. The tornado then caused some damage to another house as well as trees before dissipating just north of County Road P.
A tornado tracked northeast for approximately 5 miles in Stanton County. The most intense damage occurred at a farm near the start of the track where a hog barn was completely destroyed and debris was deposited up to a half mile downstream. There was also some tree damage as well as flipped center pivots.
Emergency manager reported 2.75-inch hail.
The public submitted a picture via Twitter of 4-inch hail.
A tornado tracked north northwest for approximately 2.8 miles across part of Stanton County. Most of the track occurred in difficult to access areas but the assessment revealed that this was most likely caused by a tornado. The most intense damage was near Highway 275 where several trees were uprooted, a few were snapped, and there was minor roof damage to a home. A shed was also damaged along the track.
Trained spotter reported 2-inch hail.
Public reported 1.25-inch hail via mPing.
An intermittent tornado damage track was noted along the west flank of a focused and elongated area of downburst winds. Initial damage was to a center pivot and three wooden double-posted electrical transmission structures. After that, the damage was largely to trees although there were a couple of farm outbuildings damaged along the track. One east- west oriented tree line had a focused damage area approximately 200 yards wide. it appears likely that this tornado track had some gaps in it based on the somewhat sporadic damage pattern. Special thanks to Stanton county emergency management for their assistance in this survey and drone-based evaluation.
A tornado damaged a roof on a hog barn, overturned several center pivots, and damaged outbuildings and a block building at a farmstead as it moved northeast. This tornado likely dissipated before the storm continued on to produce additional tornadoes.
Public reported 1.25-inch hail via mPing.
The public reported 1.25-inch hail via mPing.
This is part 1 of the tornado, Part 2 continues into Burt County. The tornado touched down just south of Highway 275, damaging a home, power poles and numerous trees as it entered the Elkhorn River valley. it caused EF-2 damage to a home just south of the Elkhorn River where a porch was ripped off and large trees damaged. The tornado crossed the Elkhorn River where significant tree damage was noted and several center pivots were flipped over. The tornado became wider and impacted additional farmsteads with EF-2 damage, especially as it approached County Road F up to the Dodge and Burt county line. At these farmsteads, several hog barns, machine sheds, and well-built outbuildings were destroyed. Farm equipment was significantly damaged. Windows were broken out of homes, roofs damaged, porches ripped off, and garage doors sucked out. Several people noted that their ears still hurt a day later due to the pressure drop during the tornado. Numerous livestock were injured or killed. The maximum width of this tornado approached one mile as it moved between County Road F and County Road B. A large cattle feedlot was impacted in extreme northeast Dodge county where very large grain bins and well built barns were destroyed. This tornado exhibited multiple vortex damage patterns at times. The tornado appears to have dissipated just north of County Road F in Burt County before developing a new tornado just to the north. Additionally, a satellite tornado was reported near the end of this tornado's life cycle.
Public reported via mPing of trees uprooted or snapped; roof blown off.
The public reported street flooding via mPing.
Emergency manager reported unoccupied campers blown over. Many farm structures damaged and large trees snapped and broken. Powerlines and large trees blocking the road east of Stanton.
A public personal weather station measured a peak wind gust of 62 mph.
Public reported via mPing of 1-inch tree limbs broken; shingles blown off.
A storm chaser reported 1.75-inch hail.
Emergency manager reported power lines down and lots of tree damage.
This is part 2 of a tornado that started in Dodge County. After doing damage to trees along County Road E in Burt County. The tornado continued The tornado appears to have dissipated just north of Country Road F in Burt County before developing a new tornado just to the north. Additionally, a satellite tornado was reported at the end of this tornadoes life cycle. just east of this dissipating tornado.
Emergency manager reported damage to 3 car garage and the roof blown into trees. A diesel tank was also tipped over.
Public reported 1-inch hail via mPing.
A public personal weather station recorded a peak wind gust of 73 mph.
Storm spotters reported a tornado just to the east of the much larger main tornado. This anti-cyclonic satellite tornado appears to have caused damage to center pivot irrigation systems and power lines as it traveled north for approximately one mile.
A tornado began in an open field and tracked across the east side of a farm, tipping a grain wagon, damaging trees, lifting an open shed, and damaging the roof of another shed. The debris was deposited up to 150 yards downstream where the track appeared to end in an open pasture prior to crossing 852nd road. Special thanks to Wayne County emergency management and Stanton County emergency management for assistance with the damage survey and drone-based evaluation.
This tornado started around 620 PM near Burt County Road H, a little over 2 miles west of US Highway 77. The tornado started moving north northeast and then curved back to due north. As it moved north it gained strength and started destroying outbuildings and trees at various farmsteads, reaching EF-2 strength. By the time the tornado reached Burt County Road K, it became nearly 5/8 of a mile wide. Nearly a half mile span of double-wide wooden electrical transmission poles were snapped north of County Road L. The tornado, which was wrapped in rain, continued trekking to the north, damaging farmstead after farmstead, as well as uprooting and snapping trees. The tornado eventually weakened at 644 PM, 3 miles west of Lyons. Two people were injured by the tornado. One had a tree fall on a shed with the person inside, injuring his head. The other had cuts to the face from flying glass.
Public reported 1-inch hail.
A brief tornado uprooted and snapped trees at two farmsteads. The tree damage was in a narrow swath near the road while the other buildings and trees just to the west were largely untouched.
Emergency manager reported power lines blown down.
Public reported via social media that Central Avenue was flooded up to the street curbs.
A small tornado traveled approximately 2 miles toward the northeast, beginning just a few hundred yards south of the Nebraska Kansas border and continuing north into Richardson County. This tornado caused power line damage, roof damage to a shed, and door damage to another outbuilding. There was also evidence of swirl marks in the cornfields. A spotter did report a tornado near this location.
A storm chaser reported 1-inch hail.
Storm chasers reported a long rope tornado near this location, extending out the south side of the storm. This is supported by radar data at that time. No damage was reported and length and width are estimated based on firsthand reports.
Public reported 1-inch hail via mPing.
A brief tornado was witnessed and reported with video evidence near this location at approximately 743 pm. The tornado lasted for 15 to 30 seconds. No damage was reported as it was over open fields.
NWS Employee reported water and debris over Highway 77.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097167, 1097168, 1097173, 1097176, 1097184, 1097187, 1097189, 1097190, 1097191, 1097192, 1097193, 1097195, 1097196, 1097197, 1097198, 1097199, 1097200, 1097202, 1097203, 1097204, 1097205, 1097207, 1097208, 1097212, 1097213, 1097214, 1097215, 1097218, 1097219, 1097220, 1097221, 1097222, 1097223, 1097224, 1097194, 1097225, 1097598, 1097226, 1097227, 1097228, and more.